Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 236, NWS Goodland, KS

July 21, 2000Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2000, 5:40 PM MDT for Dundy County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2000, 5:40 PM MDT (23:40 UTC)
Expired
Jul 21, 2000, 6:45 PM MDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Dundy County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:40 PM MDTHail 0.75Haigler, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS53 KGLD 212341
SVRGLD
NEC057-220045-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 645 PM MDT

* AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES NORTHWEST OF PARKS...OR ABOUT 20 MILES
  NORTHEAST OF WRAY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKS AT 610 PM MDT
  BENKELMAN AT 625 PM MDT
  MAX AT 635 PM MDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

SKIPPER

LAT...LON 4034 10205 4002 10202 4002 10137 4033 10135

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:25 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 2:25 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT FRI JUL 21 2000

...FORECAST PROBLEMS WL BE CHC OF FLOODING RAINS TONIGHT FOLLOWED BY
CHC OF TSRA THRU REST OF FCST PD...

BASED ON SLIGHTLY BETTER INITIALIZATION...SATL/CURRENT CONDITIONS...
AND RECENT PERFORMANCE...WL BE USING PERSISTENCE/ETA MODEL WITH SOME
AVN MIXED IN. LOOKING AT THE LOWER LVLS OF THE MODELS...THE MAIN
PROBLEM WITH THE NGM IS THAT IS TOO DRY NOT ONLY TONIGHT BUT THRU
SUNDAY. WITH FOUR CONSECTUTIVE DAYS/NIGHTS OF RAINFALL...AND NUMBER
FIVE TONIGHT...AND LACK OF SIGNIFICANT SYSTEM/WINDS TO SCOUR OUT THE
MSTR...MSTR SHOULD NOT BE A PROBLEM THRU SUN.

MODELS INDICATE A S/W MOVG IN FROM THE NW. HWVR THE MODELS DO NOT
SEEM STRONG ENUF WITH IT. ALL MODELS HAVE CWFA IN LFQ THU MIDDAY
TMRW THEN HAVE AXIS DIRECTLY ON TOP CWFA THRU 00Z TMRW. BASED ON
THAT WL HAVE LARGE AREA OF HVY PCPN SMLR TO LAST NIGHT. ETA QPF
CENTERS HIEST QPF IN CURRENT FFA AREA. BASED ON THAT AND LAST NIGHTS
ACTIVITY...WL KEEP THE CURRENT FFA GOING.

BASED ON HOW THINGS BEEN GOING WITH TSRA IN THE MRNG...LINGERING
DYNAMICS AND MSTR...WL KEEP A CHC ARND DURG THE DAY SAT. CHC OF TSRA
SAT NGT AND SUN A LTL TOUGHER TO GRASP. MODELS SHOW MUCH WEAKER
DYNAMICS THAN HAVE HAD IN PREV FEW DAYS AND EVEN DRY AMS OUT. ARND
06Z TMRW NIGHT AVN INDICATED A RRQ OVR/NR CWFA WITH ETA A LTL SLWR
AND SHWG RRQ OVR AREA AT 12Z. ETA/AVN MAINTAIN A WEAK RRQ NR AREA
THRU THE DAY ON SUN. THINK MODELS DRY IT TOO MUCH WITH NGM THE WORST
CULPRIT AS MENTIONED ABV. WL THEREFORE KEEP LOW CHC POPS IN 3RD AND
4TH PERIODS.

NGM SEEMS TOO WARM ON MAXES CONSIDERING WET GRND...CLOUD
COVER/MSTR...AND LTL TO NO DOWNSLOPE HELP. SO WL TEND TWD THE COOLR
ETA TEMP PROGS/FAN MOS FOR BOTH DAYS. MINS SEEM REASONABLE.

EXTENDED MDL GUIDANCE NOT TOO DIFFERENT...AND CONTINUES WET PATTERN.
ALSO WET GRND FM RECENT RAINS WL KEEP MSTR SOURCE NEAR. SO WL KEEP CHC
OF TSRA THRU PD. HWVR...MRF LOOKS A LTL TOO WARM AND WL UNDERCUT
SLIGHTLY.

.GLD...FLASH FLOOD WATCH TONIGHT SOUTHWEST OF A LINE FROM 30 MILES
       NORTH OF YUMA COLORADO TO QUINTER KANSAS.

BULLER

In the hours before

Special weather statement, Jul 21, 2:27 PM MDT, 3 hours 13 minutes before
COZ090-NEZ079-220300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT FRI JUL 21 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR EXTREME NORTHEAST COLORADO
AND EXTREME SOUTHWEST NEBRASKA...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 9 PM
MDT. THE WATCH COVERS YUMA COUNTY IN COLORADO...AND DUNDY COUNTY IN
NEBRASKA.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN THE WATCH
AREA...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR THIS
STATION FOR THE LATEST WEATHER INFORMATION.

SVEN
Special weather statement, Jul 21, 4:01 PM MDT, 1 hour 39 minutes before
COZ090>092-KSZ001-013-027-028-041-042-220400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT FRI JUL 21 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR EASTERN COLORADO AND PORTIONS
OF WEST CENTRAL AND NORTHWEST KANSAS...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 10 PM
MDT (11 PM CDT). THE WATCH COVERS THE FOLLOWING COUNTIES.

IN COLORADO:

CHEYENNE...KIT CARSON AND YUMA.

IN KANSAS:

CHEYENNE...GREELEY...LOGAN...SHERMAN...WALLACE AND WICHITA.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN THE WATCH
AREA...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR THIS
STATION FOR THE LATEST WEATHER INFORMATION.

SVEN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:29 PM MDTSevere Thunderstorm WarningGLDDundy61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.